A middle-aged woman accompanied by a man has come into the Update Pharmacy, saying that she has brought her brother to sign him up for the PCT’s weight management programme, in which Update participates.
The woman is referred to pharmacist David Spencer, who agrees to see the couple in the consultation area.
The woman explains: “Our GP recommended that we come here because, as I think you can see, my brother is very overweight. And he’s getting steadily heavier.”
“Can your brother speak for himself?” David asks.
“Yes, but he suffers with paranoid schizophrenia and I’m afraid that he’s not always predictable.”
“OK, we’ll see how we manage between the two of you,” replies David. “By the way, as I don’t recall seeing either of you before, I assume he has his prescriptions dispensed at another pharmacy?” The woman confirms this.
“Right,” says David turning to the man. “Can you tell me how old you are?”
“Fifty five,” the man replies.
“And can you tell me how long you have had your condition?”
The woman responds. “He was diagnosed about 30 years ago.”
“And what medicines do you take?” David asks the man.
The sister replies again. “I’ve got his prescription repeat form here.” She hands it to David; it reads: risperidone 3mg bd, procyclidine 10mg tds, lactulose 15ml tds.
“How long has he been taking these?” David asks.
“The procyclidine about 20 years, risperidone for just the last few years and the lactulose for many years, because he’s very constipated.”
“Do you ever get any stiffness, shaking or fidgetiness?” David asks the man.
“No,” the man replies.
“OK, let’s check your weight and height now,” David says.
1. From the prescription, David identified issues that he raised with the man’s GP. What were they?
2. Apart from BMI, which other physical parameters should be regularly monitored in patients with severe mental illness?
1. He decided to check with the man’s GP as to whether procyclidine was necessary. Its prescribing predates risperidone by several years and may have been prescribed to counteract extra-pyramidal side effects (EPSEs) caused by a previously prescribed anti-psychotic. Risperidone appears to have less potential for causing EPSEs than older antipsychotics (phenothiazines, haloperidol, flupentixol, sulpiride, etc), and the patient does not appear to be suffering them.
Procyclidine may have been continued unnecessarily after switching to risperidone. As procyclidine has an anti-muscarinic effect and could be causing or contributing to the patient’s constipation, it is worth trying withdrawing it to see whether it is still needed.
2. Plasma glucose; plasma lipids; blood pressure (risperidone can cause hypotension); ECG. People with mental illness have a higher risk of physical illness such as cardiovascular and respiratory disease or type 2 diabetes.
Many drugs for treating mental illness can cause weight gain and adversely affect lipid profiles. Many have other serious side effects affecting the major organs such as the liver and kidney.